If you have periods on blood thinners, heavier bleeding can be a side effect—but it is not something you have to simply endure, and it is not a reason to change your dose on your own. A clinician can check for iron deficiency and other causes, then discuss ways to control bleeding while protecting you from the clot or stroke your medicine is meant to prevent.
Why Periods on Blood Thinners Can Be Heavier
Anticoagulants reduce the blood’s ability to form clots. That helps prevent dangerous clots, but can also make menstrual bleeding heavier or longer. In a 2020 clinical review, Bethany Samuelson Bannow estimated that heavy menstrual bleeding affects about 70% of menstruating people taking oral anticoagulants. That is a broad estimate, not a prediction for any one person; bleeding can be missed or described differently, and your experience may vary.
The medicine matters. The review found a lower risk of heavy menstrual bleeding with apixaban (Eliquis) and dabigatran than with rivaroxaban. This does not mean apixaban or dabigatran will prevent heavy periods, or that either is suitable for everyone. Your reason for anticoagulation, medical history and other treatment all affect which medicine is appropriate.
Don’t Skip or Reduce a Dose Without Advice
Missing doses or shortening treatment may make bleeding seem easier to manage, but it can leave you less protected from a clot. Bannow’s review notes that abbreviating anticoagulation or skipping doses can increase the risk of recurrent venous thromboembolism (VTE) by as much as fivefold. The risk applies particularly to people being treated for VTE; your own risk depends on why you take the medicine and your health circumstances.
Contact the clinician who manages your anticoagulation and explain how much you are bleeding. Ask for a plan before changing, pausing or stopping any dose. If bleeding is very heavy and ongoing, or you feel faint or severely weak, seek urgent medical care.
Check for Iron Deficiency and Other Causes
Repeated heavy bleeding can deplete iron stores, sometimes before anaemia appears. Anaemia can cause tiredness, weakness, dizziness or breathlessness, but symptoms alone cannot confirm it. Ask whether blood tests for a blood count and iron stores, often including ferritin, are appropriate. If you want to understand why iron stores matter, read about ferritin testing and iron depletion.
Anticoagulants may contribute to heavy bleeding, but they are not the only possible cause. Your clinician may ask about your usual cycle and whether the bleeding has changed, and consider other gynaecological causes. Mention bleeding between periods, new or worsening pain, or a change that began before your anticoagulant; those details can help guide assessment. Iron treatment may be recommended if testing shows a deficiency, while the cause and ongoing blood loss are addressed.
Treatments to Discuss With Your Clinician
Hormonal treatments can reduce menstrual blood loss without automatically stopping anticoagulation. Options described in Bannow’s review include a levonorgestrel intrauterine system, an implant and other progestin-based treatments. Combined hormonal treatment may also be an option for some people who remain on anticoagulation. These choices are not interchangeable: your clinician can help weigh your clot history, preferences, medical risks and whether you want contraception.
If bleeding remains difficult to manage, your clinician may consider whether a different anticoagulant is suitable. The lower menstrual-bleeding risk reported with apixaban or dabigatran compared with rivaroxaban can inform that conversation, but it does not make switching a do-it-yourself decision. The right drug and dose depend on your indication and individual factors.
Ask before using tranexamic acid. It reduces bleeding by helping clots stay in place, so its use alongside anticoagulation needs careful consideration—especially if you have a recent or active clot. Do not start it from an old prescription or use it as a substitute for discussing the bleeding with your anticoagulation team. A clinician can consider whether it is appropriate in your specific circumstances.
Before an appointment, note how many days you bleed, how often you change menstrual products, whether you pass large clots, and any symptoms such as fatigue or dizziness. If you are concerned about heavy bleeding or possible anaemia, contact a clinician; do not alter your anticoagulant without their guidance.



















